Hail, Yuma
- When
- June 28, 9:55 PM MST
- Where
- Yuma County, 9.29 mi W of Alvin
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.293, -102.255
Report of 1.5 inch hail in Wauneta that destroyed a wind shield.
In the late evening of the 28th, a line of thunderstorms moved south-southeast from the Colorado, Wyoming, Nebraska border. In east central Colorado, these storms produced up to two inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the late evening of the 28th, a line of thunderstorms moved south-southeast from the Colorado, Wyoming, Nebraska border. In east central Colorado, these storms produced up to two inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 28, 8:50 PM MST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 950 PM MDT Wed Jun 28 2023 .UPDATE... Issued at 812 PM MDT Wed Jun 28 2023 Increased pops given latest trends with widely scattered storms ongoing across southern portions of the CWA. A little uncertain if this will maintain its intensity once the sun sets. An additional intense supercell is ongoing in Logan County Colorado and is slowly moving ESE. Recent CAMS do suggest this moving into Yuma County/SW Nebraska following the Bunkers Right Motion of the ESE. RAP soundings show a favorable environment for severe weather with the potential for 2 inch hail and 70 mph winds around 06Z. The other change to the forecast as a result of this anticipated convection was the fog potential has backed off as guidance is favoring more stratus. The relative best fog potential looks to be along and west of the CO/KS border from 09-13Z. && .SHORT TERM...(This evening through Thursday Night) Issued at 1255 PM MDT Wed Jun 28 2023 The remainder of this afternoon is forecasted to have most of the area warm into the 90's with locations south and east of a line from Tribune to Norton potentially reaching the upper 90's. Parts of Eastern Colorado have been slower to warm with temperatures still in the 70's. Models also underestimated the dewpoints in Eastern Colorado which have still been in the mid 60's as of noon instead of the mid to low 50's. With the high amounts of moisture remaining, there is a threat for a few storms this afternoon and evening with a surface boundary south of the area and a potential upper shortwave moving through. However, similar to yesterday, the big limiting factor will be potential capping. The cap could be stronger over Western portions of the area where temperatures may not warm as much as guidance was suggesting due to early morning fog and higher moisture available over the area. This will affect the potential for storms later this evening for areas near and north of the Tri-State border. Guidance has suggested that storms could form in Northeastern Colorado (ahead of the shortwave and along the higher terrain) and move east across northern portions of the Tri-State area. But if the cap remains in place, any initial development would struggle to form and then maintain itself into the area. Otherwise, it would be possible for a few supercells to move across and produce damaging hail and winds for counties generally along the Nebraska border. The other chance area is for counties in Northwestern Kansas along and south of I-70 this afternoon and evening. Satellite shows a line of clouds along a surface boundary around Southwestern Kansas and Southeastern Colorado. If storms form along or ahead of the boundary, they may be able to move northeast into parts of the Tri-State area. Given the current position of the boundary, storms would likely need to fire closer Pueblo given the mean motion to the northeast would mean anything starting further south and east may miss the area. Tonight, skies will remain partly cloudy and winds shift to out of the east. With the easterly winds, fog will be possible depending on how moist the area remains and how much clouds hinder cooling. Lows will remain the 60's for most of the area. If fog does develop, may need to watch for some patchy dense fog. Guidance is suggesting that the favored area would be similar to last night, east of Highway 83. For tomorrow, slightly cooler temperatures are forecasted with some slight cold air advection aloft lowering our 850mb temperatures in the 20's. Some additional cloud cover and lingering moist conditions will also keep temperatures slightly cooler. How much cooler is a bit uncertain given the lack of an air mass change. But temperatures in the 80's and 90's remain likely with the warmer temperatures generally east of Highway 83. If cooler air did advect in, most of the area would stay in the 80's. Storms are forecasted to move through the area again tomorrow afternoon and evening as the upper trough that has been over the west moves closer to the area. With the increased synoptic forcing of both the upper trough and a surface low just south of the area, higher chances and coverage for storms are expected. There could be severe weather as well with large hail and damaging wind gusts given MLCAPE around 1000-2500 J/KG, effective shear around 45-50 kts and DCAPE greater than 1200 J/KG. Storm should move from west to east across the area as the trough moves through from west to east. The hail threat will likely be highest with initial storm development in Eastern Colorado and then slowly transition to more of a linear storm mode and wind threat. .LONG TERM...(Friday through Wednesday) Issued at 1251 PM MDT Wed Jun 28 2023 12Z Friday the area is under southwesterly flow aloft with the upper trough axis centered over the Four Corners region. This will gradually move east, and bring shower and storm chances to the area. The WPC has included the Tri-State Area in a marginal risk for excessive rainfall on Friday. Afternoon high temperatures are forecast to be in the middle 70s to middle 80s with overnight low temperatures in the middle 50s to lower 60s. Into Saturday, high pressure builds over the western CONUS while the upper trough over the plains progresses eastward, leaving us under northwesterly flow aloft. We'll see some continued storm chances as the trough begins to exit the area. Temperatures continue in the middle 70s to middle 80s for highs and middle 50s to lower 60s for lows. Drier weather is anticipated to start the week as the upper ridge moves overhead. Weak disturbances within the flow however may bring some spotty afternoon-evening showers/storms. Temperatures will start to warm back up into the middle 80s to lower 90s Sunday, then middle 80s to middle 90s Monday with overnight lows in the middle 50s to middle 60s. A trough dipping south into the northern CONUS around Tuesday- Wednesday, July 4th-5th may provide better focus for storms. Temperatures climb into the middle 80s to middle 90s for the 4th and upper 70s to lower 90s on Wednesday. Lows will be in the mid to upper 50s to mid to upper 60s. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 942 PM MDT Wed Jun 28 2023 Complicated first few hours of this TAF period as a cluster of severe storms is located across northeast Colorado. Guidance is struggling with the evolution of these storms. Confidence as of now is high enough to leave any thunder mention out for KGLD as the relative better agreement is for KMCK to be impacted between 06 and 08Z. These storms will more than likely be severe with large hail up to 2 inches and the potential for greater than 50 knot winds. I did leave the winds sub severe for this TAF period as there has not been any wind reports thus far. The potential still does exist for at least MVFR ceilings and visibilities due to stratus and fog at KGLD, but the overall evolution of these storms may throw a wrench into that potential. More showers and storms are possible Thursday but coverage and location at this time is to low to include in the TAF. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...Trigg SHORT TERM...KAK LONG TERM...CC AVIATION...Trigg
Hazardous Weather Outlook National Weather Service Goodland KS 916 PM MDT Wed Jun 28 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300330- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 916 PM MDT Wed Jun 28 2023 /1016 PM CDT Wed Jun 28 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A Severe Thunderstorm Watch is in effect through 3am MT or 4am CT for Yuma county in Colorado, Cheyenne, Rawlins counties in Kansas and Dundy, Hitchcock and Red Willow counties in Nebraska. Storms moving southeast from northeast Colorado will move into the watch area with hail up to two inches wind gusts up to 70 mph. Have a way to receive warnings overnight if one is issued for your area. Isolated to scattered thunderstorms are possible along and east of a Tribune to Oberlin line this evening with wind gusts up to 70 mph and hail up to golf ball size. Some fog may develop west of of the Kansas/Colorado state line overnight. Locally dense fog is possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Thunderstorms will slowly increase in coverage Thursday afternoon, becoming likely along and north of Interstate 70 Thursday night. A few thunderstorms could become severe with large hail and damaging winds. Excessive rainfall is possible along and north of the Kansas Nebraska border. Strong to severe thunderstorms are possible Friday afternoon through Friday night. The primary hazards will be large hail, damaging winds, and excessive rainfall which may produce flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather to local law enforcement or NWS Goodland.
Special Weather Statement
National Weather Service Goodland KS
722 PM MDT Wed Jun 28 2023
KSZ041-290145-
Greeley KS-
722 PM MDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of northern Greeley
County through 745 PM MDT...
At 722 PM MDT, Doppler radar was tracking a strong thunderstorm near
Horace, or 4 miles northwest of Tribune, moving north at 15 mph.
HAZARD...Wind gusts up to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Greeley
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3844 10193 3870 10197 3870 10163 3844 10167
TIME...MOT...LOC 0122Z 180DEG 14KT 3852 10182
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
VincentPreliminary Local Storm Report
National Weather Service Goodland KS
745 PM MDT Wed Jun 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM Hail 5 NNE Tribune 38.54N 101.70W
06/28/2023 M1.50 inch Greeley KS Trained Spotter
reported ping pong ball to slightly larger
hail just ended.
&&
TTSpecial Weather Statement
National Weather Service Goodland KS
754 PM MDT Wed Jun 28 2023
KSZ027-028-290230-
Wallace KS-Logan KS-
754 PM MDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of eastern Wallace and
western Logan Counties through 830 PM MDT/930 PM CDT/...
At 753 PM MDT/853 PM CDT/, Doppler radar was tracking a strong
thunderstorm 5 miles southeast of Wallace, or 12 miles east of Sharon
Springs, moving northeast at 30 mph.
HAZARD...Wind gusts up to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of eastern Wallace and
western Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3881 10167 3914 10154 3914 10152 3910 10138
3905 10124 3870 10147
TIME...MOT...LOC 0153Z 203DEG 27KT 3885 10153
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
815 PM MDT Wed Jun 28 2023
KSZ027-028-290300-
Wallace KS-Logan KS-
815 PM MDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of east central Wallace
and northwestern Logan Counties through 900 PM MDT/1000 PM CDT/...
At 815 PM MDT/915 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles east of Wallace, or 19 miles east of Sharon
Springs, moving northeast at 20 mph.
HAZARD...Wind gusts up to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Winona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3891 10153 3914 10134 3913 10118 3904 10106
3879 10140
TIME...MOT...LOC 0215Z 220DEG 19KT 3893 10139
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
VincentPreliminary Local Storm Report...Corrected
National Weather Service Goodland KS
818 PM MDT Wed Jun 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM Hail 5 NNE Tribune 38.54N 101.70W
06/28/2023 M1.75 inch Greeley KS Trained Spotter
Corrects previous hail report from 5 NNE
Tribune. reported ping pong ball to slightly
larger hail just ended. Photos sent via
social media of measured hail 1.25 to 1.75
inches.
&&
TTSpecial Weather Statement
National Weather Service Goodland KS
903 PM MDT Wed Jun 28 2023
KSZ041-042-290330-
Wichita KS-Greeley KS-
903 PM MDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of central Wichita and
east central Greeley Counties through 930 PM MDT/1030 PM CDT/...
At 903 PM MDT/1003 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles west of Leoti, moving northeast at 25 mph.
HAZARD...Wind gusts up to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Leoti.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3844 10170 3870 10137 3870 10135 3849 10114
3829 10155
TIME...MOT...LOC 0303Z 232DEG 21KT 3843 10153
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
VincentThe national radar mosaic for the moment the first event began.
8 hail. Local standard time, as filed.
Report of 1.5 inch hail in Wauneta that destroyed a wind shield.
Report of hail near nickel size.
Report of 1.5 inch diameter hail.
Report with photos of 2 inch hail in Eckley, CO.
Report of nickel sized hail 3 miles west of Wray, CO.
Minor leaf damage on trees. Two periods of hail occurred about 5-10 minutes each.
Report of nickel sized hail.
Report of golf ball sized hail for about a minute followed by 5 minutes of nickel to ping pong ball sized hail 8 miles south of Eckley, CO.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111785, 1111786, 1111788, 1111789, 1111793, 1111792, 1111794, 1111796.